Side Effects of Contraceptive Pills

The contraceptive pill, also called the oral contraceptive is a very reliable method of contraception, with a success rate of around 99%. In addition to preventing pregnancy, contraceptives are also beneficial in other situations, such as in the treatment of hyperandrogenism (excess male hormone), dysmenorrhoea (menstrual pain), menorrhagia (excessive bleeding) and premenstrual tension.

Contraceptive pills
Contraceptive pills
 


Despite being a safe drug and in use for many decades, there are, however, several contraindications and possible side effects related to the use of contraceptives.

The gradual reduction of doses of estrogen and progestin (synthetic form of progesterone) since the introduction of the pill on the market in the 1960s was able to obtain a significant reduction in side effects such as thrombosis and cardiovascular complications.

This article will address the major contraindications, risks and side effects of the contraceptive pill.

Side effects of contraceptives


1. Exhaust bleeding


Bleeds exhaust, or blood loss through the vagina outside the menstrual period are the most common side effects of oral contraceptives. The breakthrough bleeding does not indicate failure pill efficacy is not considered a period off time. It usually occurs in the first few cycles of use of the pill by the weakness of the wall of the uterus, which often become atrophied by the use of contraceptives. Typically, pills with low doses of estrogen are those which cause more breakthrough bleeding. Over time, however, the bleeding tends to decrease and disappear.

A common cause of breakthrough bleeding in women using the pill is the wrong use of contraceptives, especially when the patient forgets to take the drug daily. In these cases, bleeding occurs by sudden changes in hormone levels and may be related to a failure in the protective effect of the contraceptive pill.

2. Amenorrhea - no monthly bleeding


Amenorrhea is the name given to the absence of menstruation. The amenorrhea in women who use the pill may be intentional or not. In the forms of continuous contraceptive use without intervals, a missed period is expected and programmed fact. However, amenorrhea in women may also arise that make the use of classic pills, those with 4 or 7-day pause at the end of each pack. In this situation, the absence of menstruation is not something expected because the break does just that hormone levels drop and menstruation usually go down. The absence of menstruation in these cases is usually related to the use of pills with low estrogen dose (20 mcg ethinyl estradiol). In general, switching to tablets at higher doses (30 or 35 mcg of ethinyl estradiol) often solves this problem. It should be clarified, however, that the presence of amenorrhea means indicates a fault in the contraceptive action of the pill.

Another type of amenorrhea that can occur is called post-pill amenorrhea, which is the one that arises when a woman decides to stop taking the pill. A period of 1 or 2 months without menstruation is common in women who used the pill for a long time. Over 90% of women, however, return to menstruate usually within 3 months. The absence of menstruation for more than 3 months in a row is an indication for an appointment with the gynecologist to investigate the cause.

3. Weight gain


Historically and popularly always believed that contraceptive use was associated with a weight gain. It is very common to hear stories of women who claim to have gained weight after starting the pill. However, the studies available so far do not confirm this relationship. For example, one study compared 49 healthy women who had recently started an oral contraceptive containing 30 mcg 75 mcg of ethinyl estradiol and gestodene, with similar weight and age women, but not taking pill. After 6 months of follow-up, when the two groups were compared, it was noted that there were no significant differences in relation to weight gain, BMI, body fat percentage and waist-hip ratio. In both women's groups about 30% gained at least half a kilo of weight in this range and about 20% lost more than half a kilo, showing that the weight change does not necessarily have to do with pill use.

So the famous statement of fattening contraceptive that has no scientific support.

4. Reduction of sexual desire


This is another controversial topic. Popularly, there is the belief that the pill causes reduced libido in women. However, the results of the studies are contradictory, because while some studies show decreased sex drive, others showed increased libido and frequency of sexual acts between the couple.

Therefore, the effect seems to be individual and be related to other psychological factors that not only the use of oral contraceptives. Some women who are related to diminished libido with the beginning of the pill refer to exchange improves when a mark with different hormones formulation.

Health risks of contraceptive


a) Contraceptive and thrombosis


For several years you know the relationship between contraceptives and thrombosis. In recent decades, the progressive decrease in existing hormone doses in birth control pills have been quite effective in reducing the incidence of complications, however, the risk of venous thrombosis is still there.

In fact, in young healthy women, the risk of thrombosis associated with the pill is very low. Studies show that the incidence of thrombotic events in women who use the pill is 10 cases per 10,000 women from 5 to 10,000 cases that do not use oral contraceptives. Therefore, the risk of thrombosis with the contraceptive could double, but still remains very low, around 0.1%. Just for comparison, the risk of venous thrombosis in pregnant women is at least 30 to 10,000. So being pregnant brings in a 3 times higher risk of thrombosis than the pill.

In general, the risk of thrombotic events is highest during the first year of use of the contraceptive pill. Some factors, however, increase the risk of thrombosis beyond the usual, among the most common include:
  • Obesity.
  • Age over 39 years.
  • Being a smoker.
  • Family history of thrombophilia or other diseases that interfere with coagulation, such as protein S deficiency, protein C or antithrombin, factor V Leiden, hyperhomocysteinemia, antiphospholipid antibody, nephrotic syndrome...
  • Surgeries, especially orthopedic lower limb.
  • Previous history of thrombotic events.

The hormonal composition of the pills also seems to influence the risk of thrombosis. The mini-pill, for example, there may be additional risk. On the other hand, the new 3rd generation pills with progestins, such as gestodene and desogestrel appear to provide a slightly increased risk of thrombosis with the pills 2nd generation progestins such as levonorgestrel.

b) Contraceptive and cardiovascular disease


Historically, a major concern around the use of oral contraceptives was the increase in cardiovascular events (heart attack or stroke) associated with the use of the pill. This problem, however, occurred more frequently decades ago when the pills were composed of large doses of hormones. The reduction in estrogen content in recent years has substantially increased safety of the pill. Today, myocardial infarction is an extremely rare event in healthy women of reproductive age. The current risk is about 2 cases per 10,000 women, namely 0.02%.

c) Contraceptive and cancer


The use of oral contraceptives is not associated with an increased risk of cancer in general. However, there are cancers that appear to be more common in those who use the pill, and there are cancers that appear to be less common.

For example, colon cancers, rectum, ovary and uterus (endometrial cancer) appear to be less common in women who use birth control pills. On the other hand, cervical cancer and central nervous system seem to be more common. In relation to breast cancer is controversial. Except in women who have mutations in the BRCA 1 or 2 genes, no reliable evidence that the use of oral contraceptives increase the risk of cancer

d) Infertility


Despite popular belief, the use of hormonal contraceptives does not increase long-term infertility risk. Except for the first 2 or 3 months of amenorrhea, women who stopped using the pill, even after years of use, can get pregnant without problems. In fact, studies show that contraceptive use increases the fertility rate and not the opposite.

So if pregnancy takes to happen, the couple should be investigated for infertility, but it is unlikely that the pill is responsible for the problem.

General keywords

User discussion


Site indexMedicines onlineInteresting to readCommentariesAuthor
TabletsManual.com © 2012